Take care with bisphosphonates

Be wary of dental complications in the use of bisphosphonate drugs

IN the past 10 years the number of patients taking bisphosphonate drugs has increased dramatically as the benefits they offer to patients with a variety of medical problems have become clear. The potency of the newer products has also increased and with it their clinical effect. As well as the traditional use to help reduce hypercalcaemia and bone deposits in cancer patients, there is good evidence that bisphosphonates dramatically reduce the fracture complications associated with familial or drug-induced osteoporosis and help reverse the effects of established osteoporosis.

As such, bisphosphonates reduce both the morbidity to the patient of vertebral or long-bone fractures and have the potential to offer the NHS a significant cost-to-benefit advantage. This has been recognised by NICE in their guidance issued in recent years for both primary and secondary prevention of osteoporosis, recommending use of bisphosphonates above other classes of osteoporosis prevention drugs.

Dental risk

As the number of patients in primary care taking bisphosphonates increases, the dental practitioner must be aware of the possible implications of these drugs for dental care. In some patients there seems to be an enhanced effect of the drugs on the mandible and the maxilla resulting in the risk of bisphosphonate-induced osteonecrosis of the jaws (BONJ). However, the incidence of this is rare at about 0.05 per cent of patients taking oral bisphosphonates, and it is important when planning dental care that this risk is kept in perspective as it is unusual and unpredictable.

Additionally, there seems to be no evidence that the dental care by itself precipitates the problem although this remains a possibility in some patients. More likely patients have developed bone necrosis through the medical therapy and this bone is then exposed by a dental extraction. Although the patient and the dentist will feel that the dental care has been the trigger, the fact that many BONJ patients develop spontaneous lesions of the oral mucosa without an extraction points to the medical therapy as being the sole cause in most cases. However, it is important that the dentist appreciates the issues for dental care in patients taking this medication and discusses with the patient the implications of the drug therapy for their oral care.

Mechanism of action

Bisphosphonates alter bone turnover by reducing bone loss whilst allowing new bone formation to continue. This leads to a gradual increase in bone mass over time. However, they do this by reducing the number of osteoclasts in the bone and these are important in bone remodelling and repair. As a result, any patient taking a bisphosphonate can expect an extraction socket to take longer to heal and remodel.

Similarly, orthodontic movement would be impaired and any child with a bone fragility syndrome is likely to be taking these drugs. In extreme cases, the bone turnover reduces to such an extent that the bone cells themselves die and the bone becomes avascular and acellular. This is the situation when an extraction socket fails to heal – the bone is dead and so cannot repair. The socket will then become chronically exposed to the mouth and colonised by oral bacteria.

Be proactive

Dentists should be proactive in explaining the issues with bisphosphonates to their patients. The key to this is identifying the risk to individuals through a thorough and regularly updated medical history. Drug therapy can change weekly and so medication changes should be noted at every dental visit. Obviously, if there is less need for invasive dental care then the risks to the dental patient of BONJ are reduced and it is important that this patient group, as with all medically compromised patients, are given access to a high intensity preventative dental regime. This should stress the importance of diet control, oral hygiene and use of fluorides to minimise the need for extractions.

When a patient starts on a bisphosphonate, there is a delay of several years before there is a significant risk of BONJ. This is shorter when an intravenous drug is used, but is about three years for oral bisphosphonates. During this time, the oral implications of the drugs should be discussed with the patient to gain their cooperation. Any extractions or surgical procedures will have delayed healing but should settle with time and should be undertaken as clinically indicated. This is a good time to ensure that the patient's dental health is optimal and any teeth of poor prognosis considered for removal.

When a patient has been taking bisphosphonates for some years it is better to avoid extractions and surgical procedures if at all possible. Endodontics may be used and the success of this is unaffected by the drug use. If an extraction is unavoidable, then the correct plan will be determined by the urgency of the treatment. There is evidence that a 'drug holiday' from the bisphosphonate can result in a reduction in BONJ risk if the medication is stopped for about three months before the extraction and not restarted until three months after the extraction.

Therefore, if an extraction is needed but can be postponed, liaison with the patient's medical practitioner can allow a reduction in the risk of BONJ occurring. If the extraction is urgent it must proceed accepting the slightly higher complication risk. In both circumstances the issues with the bisphosphonate must be discussed with the patient, making clear the low risk of problems, the unpredictable nature of BONJ and the potential for delayed bone healing.

When a surgical procedure becomes unavoidable, it is more important to allow the 'drug holiday' period if at all possible. Elective surgical procedures such as implants cannot be recommended without a specialist's opinion.

Is treatment possible?

At present there is no evidence that the risk of BONJ can be reduced with the use of antibiotic prophylaxis or chlorhexidene rinsing. This condition is different in its aetiology and pathology from infective or post-radiation osteomyelitis, and the preventative treatments often used in these conditions are ineffective in preventing BONJ.

When a patient presents with an established or suspected BONJ lesion, it is important that the patient is referred to a dental specialist familiar with this condition. Previously, surgery was used to try and remove the dead bone, but this is now accepted as unnecessary and may result in a larger area of exposed dead bone. It is more important to instruct the patient to keep the area clean. Stopping the bisphosphonate drug at this stage is recommended for those taking oral preparations, but when the treatment is for cancer therapy often the medical need will outweigh the oral issues.

If an oral bisphosphonate is discontinued, most patients will gradually heal, although this can take one to two years. The use of teraparatide to enhance the rate of bone healing in BONJ cases is a possibility but not yet evidence-based. An alternative preventative treatment for osteoporosis will usually be necessary when healing is complete, and strontium ranalate seems associated with fewer oral complications than bisphosphonates.

In summary

There are well-recognised oral issues with the use of bisphosphonate medication. However, these are rare for oral preparations and there is a lag between starting the drug and the problems arising. This time is best used to optimise the patient's oral heath and when a medical practitioner is starting a patient on these drugs it would be sensible to advise the patient to attend a local dentist for assessment.

A dental practitioner should place great emphasis on preventative care for patients taking bisphosphonate drugs and try where possible to avoid extractions. Other forms of dental treatments can be continued unaltered.

However, both medical or dental practitioner groups should contact their local oral medicine or oral and maxillofacial surgery unit for advice if any individual issues arise with patient care. 

Dr Alexander Crighton is a consultant in oral medicine at Glasgow Dental Hospital and School

For registration, or any login issues, please visit our login page.